Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 23, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2009, 3:31 PM CDT for Wadena County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2009, 3:31 PM CDT (20:31 UTC)
- Expired
- Jul 14, 2009, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Wadena County, MN
The radar
The Duluth radar (KDLH), 207 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 142031 SVRFGF MNC159-142115- /O.NEW.KFGF.SV.W.0023.090714T2031Z-090714T2115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 331 PM CDT TUE JUL 14 2009 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WADENA COUNTY IN CENTRAL MINNESOTA... * UNTIL 415 PM CDT * AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES EAST OF NIMROD TO ALDRICH...MOVING TO THE EAST AT 35 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER RURAL AREAS OF SOUTHEASTERN WADENA COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4673 9480 4638 9480 4638 9511 4674 9500 TIME...MOT...LOC 2031Z 281DEG 31KT 4664 9478 4638 9491 $$ G2/DK
2 follow-up statements
000 WWUS53 KFGF 142043 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 343 PM CDT TUE JUL 14 2009 MNC159-142115- /O.CON.KFGF.SV.W.0023.000000T0000Z-090714T2115Z/ WADENA MN- 343 PM CDT TUE JUL 14 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR SOUTHEASTERN WADENA COUNTY... AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF POPLAR TO NEAR STAPLES...MOVING TO THE EAST AT 35 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4661 9480 4638 9480 4638 9500 TIME...MOT...LOC 2043Z 281DEG 31KT 4662 9463 4636 9476 $$ G2
000 WWUS53 KFGF 142108 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 408 PM CDT TUE JUL 14 2009 MNC159-142118- /O.EXP.KFGF.SV.W.0023.000000T0000Z-090714T2115Z/ WADENA MN- 408 PM CDT TUE JUL 14 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WADENA COUNTY WILL EXPIRE AT 415 PM CDT... AT 408 PM CDT...SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA IN SOUTHEASTERN WADENA COUNTY. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM CDT. LAT...LON 4661 9480 4638 9480 4638 9500 TIME...MOT...LOC 2108Z 281DEG 31KT 4658 9432 4632 9446 $$ DK/G2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:23 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 14, 1:23 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 123 PM CDT TUE JUL 14 2009 .SHORT TERM... THE MAIN CHALLENGE WILL BE THE POTENTIAL FOR SEVERE CONVECTION THROUGH THIS AFTERNOON/EVENING...THEN TEMPS/WIND SPEEDS BEHIND THE COLD FRONT FOR THE REST OF THIS WEEK. MODELS ARE IN OVERALL GOOD AGREEMENT WITH THE CURRENT SCENARIO...BUT LIKE THE NAM DEWPOINTS AND QPF PLACEMENT TODAY. FOR THE REST OF THIS AFTERNOON/EVENING...EXPECT SHOWERS AND STORMS TO MOVE FROM WEST TO EAST AHEAD OF VIGOROUS SHORTWAVE. SEVERE POTENTIAL WILL HINGE ON AREAS THAT HEAT OUT THE MOST. IF CONVECTIVE TEMPS IN THE UPPER 70S ARE REACHED...THEN SFC BASED SEVERE CONVECTION IS POSSIBLE. THE BEST THREAT FOR SEVERE STORMS APPEARS TO BE IN THE FAR SOUTH INTO THE EASTERN AREAS...WHERE MLCAPES WILL BE NEAR 1500-2000J/KG. DEEP LAYERED (0-6KM) SHEAR WILL ALSO INCREASE TO AROUND 45KT AFTER 18Z INTO THE VALLEY...THEN MOVE INTO EASTERN AREAS BY 00Z. THIS WILL COINCIDE WITH THE SFC BOUNDARY AND DEWPOINTS RISING TO NEAR 70 IN THE SOUTH. SUPERCELLS WILL BE POSSIBLE GIVEN THE INCREASING SHEAR AND STRONG LIFTING...IN ADDITION TO ADEQUATE CAPE AND LOWERED LCL/S. CAN/T RULE OUT ISOLATED TORNADOES EITHER...BUT HAIL AND DAMAGING WINDS WILL LIKELY BE THE MAIN THREATS. THE SYSTEM WILL QUICKLY MOVE THROUGH THE REGION AFTER 06Z...AND CLEARING SHOULD MOVE IN BEHIND THE FRONT. WINDS WILL ALSO INCREASE FROM THE W/NW...AND GUST OVER 20KT WITH COLD ADVECTION. FOR WED/THU...UNSEASONABLY COLD AIR (850MB TEMPS AROUND +4C) WILL MOVE IN BEHIND THE FRONT. THERE WILL BE THE THREAT FOR SOME WRAPAROUND PRECIP MAINLY IN THE NORTH AND EAST...BUT RAIN AMOUNTS SHOULD BE LIGHT. TEMPS WILL BE COOL WITH WINDY CONDITIONS. WINDS MAY BE CLOSE TO ADVISORY LEVELS MAINLY WED AFTERNOON...WITH A FAIRLY DEEP ADIABATIC LAYER. BY FRIDAY...THE PRESSURE GRADIENT WILL RELAX AS HIGH PRESSURE BUILDS IN. EXPECT A DRY DAY WITH TEMPS STILL BELOW NORMAL...ALTHOUGH IT WILL BE WARMER THAN WED/THU. .LONG TERM... ALL MODELS IN GOOD AGREEMENT FOR THE BEGINNING OF THE LONG TERM PERIOD. STRONG UPPER LEVEL RIDGING WILL PROVIDE QUIET BUT COOLER NORTHWESTERLY FLOW THROUGHOUT THE WEEKEND. THE NEXT CHANCE FOR PCPN WILL BE EARLY NEXT WEEK AS A SHORTWAVE MOVES THROUGH THE 500 MB FLOW AIDED BY A LOW PRESSURE SYSTEM SLIDING DOWN FROM CANADA. THE GFS AND ECMWF CONTINUE TO SHOW DIFFERENCES IN TIMING WITH THE GFS 12-24 HRS SLOWER. TEMPERATURES WILL REMAIN BELOW AVERAGE UNTIL EARLY NEXT WEEK WITH THE POSSIBILITY OF A SLIGHT WARM UP TO MORE NORMAL TEMPERATURES. && .AVIATION... -TSRA POSSIBLE AT ALL SITES THROUGH THE EARLY AFTERNOON HOURS. MVFR CONDITIONS LIKELY IN THE HEAVIER SHOWERS. MORE -TSRA POSSIBLE THIS EVENING AT KGFK...KFAR...AND KDVL BUT CONFIDENCE REMAINS QUESTIONABLE. SOUTHERLY WINDS WILL GRADUALLY SHIFT TO THE NORTHWEST WITH PASSAGE OF A LOW PRESSURE TROUGH. WINDS WILL CONTINUE TO GUST TO NEAR 25KTS INTO THE EVENING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/HOMANN
Hazardous weather outlook, Jul 14, 12:45 PM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1245 PM CDT TUE JUL 14 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1245 PM CDT TUE JUL 14 2009 ...ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL CONTINUE TO ADVECT NORTHWARD INTO EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA TODAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ANYTIME TODAY OVER THE ENTIRE AREA. BUT AS A COLD FRONT APPROACHES FROM THE WEST A LINE OF THUNDERSTORMS MAY DEVELOP IN THE DEVILS LAKE TO JAMESTOWN AREA EARLY THIS AFTERNOON AND THEN MOVE INTO THE RED RIVER VALLEY LATE THIS AFTERNOON AND INTO MINNESOTA EARLY THIS EVENING. A FEW OF THESES STORMS MAY BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND DAMAGING WINDS THE MAIN THREAT...WITH A SMALL CHANCE FOR TORNADOES IN EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA ALONG AND SOUTH OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. DTR/DK
In the hours before
Special weather statement, Jul 14, 10:57 AM CDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1057 AM CDT TUE JUL 14 2009 MNZ029-NDZ052-053-141630- WILKIN MN-RICHLAND ND-SARGENT ND- 1057 AM CDT TUE JUL 14 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA AND SOUTHEASTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA AND SOUTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... UNTIL 1130 AM CDT AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM WAS LOCATED 8 MILES NORTH OF NEW EFFINGTON...OR 28 MILES SOUTHWEST OF WAHPETON...MOVING TO THE NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE ABOUT... 7 MILES SOUTHEAST OF STILES AT 1105 AM CDT...HANKINSON AT 1110 AM CDT...SONORA AT 1115 AM CDT...GREAT BEND AT 1120 AM CDT... INTERSTATE 29 BETWEEN MILE MARKER 7 AROUND 1110 AM CDT...AND MILE MARKER 17 AROUND 1120 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4634 9717 4616 9656 4596 9657 4595 9730 TIME...MOT...LOC 1557Z 214DEG 34KT 4597 9697 G2
Special weather statement, Jul 14, 12:00 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 PM CDT TUE JUL 14 2009
MNZ029>031-040-NDZ053-141745-
WILKIN MN-GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-RICHLAND ND-
1200 PM CDT TUE JUL 14 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL COUNTY IN
WEST CENTRAL MINNESOTA AND NORTHWESTERN GRANT COUNTY IN WEST CENTRAL
MINNESOTA AND WILKIN COUNTY IN WEST CENTRAL MINNESOTA AND
SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
UNTIL 1245 PM CDT
AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF TRAINING THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO
HALF AN INCH AND HEAVY RAINFALL OF UP TO ONE AND HALF INCH PER HOUR.
THE LEAD STORM WAS LOCATED 5 MILES SOUTH OF FOXHOME...OR 13 MILES
SOUTHWEST OF FERGUS FALLS...MOVING TO THE NORTHEAST AT 35 MPH. THE
RAINFALL MAY RESULT IN THE PONDING OF WATER IN LOW LYING AREAS.
THE THUNDERSTORM WILL BE NEAR...
ELIZABETH AT 1215 PM CDT...7 MILES SOUTHEAST OF ERHARD AT 1225 PM
CDT...EDWARDS AT 1230 PM CDT...MAPLEWOOD STATE PARK AT 1235 PM CDT...
INTERSTATE 94 BETWEEN MILE MARKER 55 AROUND 1210 PM CDT...AND MILE
MARKER 49 AROUND 1215 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4649 9673 4663 9617 4643 9572 4586 9603
4588 9625 4603 9626 4603 9659 4596 9659
4595 9723 4633 9695
TIME...MOT...LOC 1657Z 228DEG 34KT 4622 9630
G2Special weather statement, Jul 14, 1:14 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
114 PM CDT TUE JUL 14 2009
MNZ031-032-141900-
WADENA MN-EAST OTTER TAIL MN-
114 PM CDT TUE JUL 14 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA COUNTY IN CENTRAL
MINNESOTA AND SOUTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL
MINNESOTA...
UNTIL 200 PM CDT
AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH. THE STORM WAS
LOCATED 3 MILES NORTH OF URBANK...OR 29 MILES EAST OF FERGUS FALLS...
MOVING TO THE NORTHEAST AT 35 MPH.
THE THUNDERSTORM WILL BE NEAR...
PARKERS PRAIRIE AT 120 PM CDT...ALMORA AT 125 PM CDT...WRIGHTSTOWN AT
135 PM CDT...8 MILES SOUTHEAST OF WADENA AT 150 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4652 9515 4647 9492 4639 9480 4638 9518
4612 9518 4612 9559 4637 9574
TIME...MOT...LOC 1814Z 240DEG 37KT 4617 9548
G2Special weather statement, Jul 14, 3:26 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 326 PM CDT TUE JUL 14 2009 MNZ032-142100- WADENA MN- 326 PM CDT TUE JUL 14 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA COUNTY IN CENTRAL MINNESOTA... UNTIL 400 PM CDT AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH. THE STORM WAS LOCATED 2 MILES SOUTHEAST OF BLUE GRASS...OR 45 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... OYLEN AT 340 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4667 9479 4638 9479 4637 9515 4661 9515 TIME...MOT...LOC 2026Z 248DEG 29KT 4652 9497 G2
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:00 PM CDT | Special Weather Statement | FGF | Grant, Wilkin | 45 min |
| Jul 14, 12:10 PM CDT | Areal Flood Advisory | FGF | Grant, Otter Tail, Wilkin | 7 hr |
| Jul 14, 1:14 PM CDT | Special Weather Statement | FGF | Otter Tail | 46 min |
| Jul 14, 3:26 PM CDT | Special Weather Statement | FGF | Wadena | 34 min |
| Jul 14, 4:27 PM CDT | Special Weather Statement | FGF | Grant | 48 min |
| Jul 14, 4:30 PM CDT | Areal Flood Advisory | FGF | Becker, Hubbard, Otter Tail, Wadena | 5 hr |
| Jul 14, 4:45 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 39 min |
| Jul 14, 5:15 PM CDT | Tornado Warning | FGF | Grant | 18 min |
| Jul 14, 5:28 PM CDT | Flash Flood Warning | FGF | Wadena | 14 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.